Michigan, 2021High Wind in Michigan, December 11, 2021
December 11, 2021 · NWS GRR · 14 events in 12 counties and zones
A strong cold front that raced across lower Michigan also brought high winds that reached 72 mph in Saugatuck. Numerous other locations saw wind gusts in the 60 to 69 mph range.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front that raced across lower Michigan also brought high winds that reached 72 mph in Saugatuck. Numerous other locations saw wind gusts in the 60 to 69 mph range. This caused scattered power outages and localized wind damage. A roof was partially peeled off of a high school gymnasium in Middleville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 11, 6:47 AM EST, 49 minutes earlier.
Area forecast discussion, Dec 11, 6:47 AM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
647 AM EST Sat Dec 11 2021
LATEST UPDATE...
Update
.UPDATE...
Issued at 645 AM EST Sat Dec 11 2021
Given recent wind gust of 56 kts at Midway Arpt in Chicago with
the cold frontal passage, have upgraded to a High Wind Warning
for MKG/LWA/GRR/AZO areas through 10 am. Also upgraded to a Storm
Warning for the adjacent nearshore marine zones. Depending on how
high the gusts are when this hits the shoreline, may need to
expand the warning farther east to cover this initial/sudden
surge.
&&
.DISCUSSION...(Today through next Friday)
Issued at 338 AM EST Sat Dec 11 2021
-High winds today, scattered power outages
We are still concerned about the possibility of a few brief wind
gusts this morning reaching warning criteria/60 mph but the
majority of the event today should have gusts to 45-55 mph, so
for now will stick with the advisory areawide. While the absence
of leaves on the trees may mitigate the extent of power outages,
wind gusts of this magnitude should result in at least scattered
outages today.
HRRR remains very bullish with the initial surge of cold advection
coming in from the southwest toward 12Z, showing 60 mph gusts
slamming into the lakeshore south of Whitehall, then possibly poking
inland/northeast through GRR. Fcst soundings support the possibility
of such values, with relatively steep low level lapse rates
helping to mix down 50-55 kt winds shown around 1000 ft.
Will continue to closely monitor this and may still consider a short
duration High Wind Warning this morning for a portion of the area
if confidence increases. Best threat at this time looks to be the
counties along the lakeshore from Muskegon southward, roughly
7am-10am.
After that initial surge of highest winds comes through this
morning, the peak gusts in the colder air/tight pressure gradient on
the back side of the departing deep system should be a little less
for the rest of the day.
Could still see a few tstms developing early this morning now that
sfc temps in the upr 50s (and mid 50 dew pts) are pushing in from
the south ahead of the apchg cold front. Also a brief burst of snow
showers is likely this afternoon as the deformation zone of the
system curls in over top of wrn Lwr MI and combines with some
some lake contribution as H8 temps continue to lower to around
minus 8C. It will be tough to get accumulations this afternoon
given relatively mild sfc temps in the mid/upr 30s, but some
localized one inch amounts are possible north of GRR/MKG this
afternoon.
-Much quieter pattern after today
Skies clear out rapidly this evening as system rockets off into
Quebec, with sunny skies and mild highs in the 40s following for
Sunday and Monday. Still quite breezy on Sunday as tight gradient
persists on the nrn periphery of the sfc high over the TN Valley
rgn. Winds do finally diminish for Monday though.
Big warm up is still shown for midweek with H8 temps around 12C
pouring in from the south. However considerable clouds and
perhaps some light rain/drizzle looks to accompany the warm
advection, so high temps could be held back. Record highs this
time of year are around 60, which could be in reach on Wednesday
before a cold front sweeps in on Thursday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 634 AM EST Sat Dec 11 2021
The first half of this forecast period will remain impactful, with
things quieting down significantly for the second half of the
period (after 00z Sun).
The proverbial calm before the storm is in place right now. Enough
clearing of the low clouds took place to take everyone to VFR for
at least a short time. This will not last long as the colder air
rushes in by 14z at most sites. This colder air will arrive with
very gusty winds over 45 knots increasing quickly, and rain
showers redeveloping. The winds will then come down slightly by
afternoon. Rain showers will change over to snow showers, and will
bring conditions down to MVFR to IFR.
The snow showers will then come to an end as they move out mid-
late afternoon. Winds will also improve late this afternoon and
early this evening. Skies will clear out, and winds will come down
more tonight.
&&
.MARINE...
Issued at 338 AM EST Sat Dec 11 2021
No change to the Gale Warning which begins at 5 am, but a brief
period of storm force wind gusts could occur for a few hours this
morning south of Whitehall as a strong cold front plows across the
lake. Waves today should peak at 12-16 ft, making piers very
dangerous. Once winds diminish below gales this evening, a Small
Craft Advisory will be needed for Sunday into early Monday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning until 10 AM EST this morning for MIZ050-056-
057-064-065-071-072.
Wind Advisory from 10 AM this morning to 7 PM EST this evening
for MIZ050-056-057-064-065-071-072.
Wind Advisory until 7 PM EST this evening for MIZ037>040-043>046-
051-052-058-059-066-067-073-074.
LM...Gale Warning until 7 PM EST this evening for LMZ848-849.
Storm Warning until 10 AM EST this morning for LMZ844>847.
Gale Warning from 10 AM this morning to 7 PM EST this evening
for LMZ844>847.
&&
UPDATE...Meade
DISCUSSION...Meade
AVIATION...NJJ
MARINE...MeadeHazardous weather outlook, Dec 11, 4:45 AM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
445 AM EST Sat Dec 11 2021
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
445 AM EST Sat Dec 11 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Scattered power outages will occur today due to high winds. Gusts
of 45 to 55 mph are expected. Snow showers may be briefly heavy
in the afternoon near and west of Highway 131, possibly resulting
in minor travel impacts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-120945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
445 AM EST Sat Dec 11 2021
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Gale force westerly winds and waves of 10 to 15 feet will create
hazardous conditions on Lake Michigan today. Do not venture out
on piers as they will be heavily swamped by large waves.
Winds and waves will subside somewhat tonight but will remain
hazardous to small craft.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Hazardous winds and waves will continue Sunday, and for the
majority of next week as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Muskegon
- When
- December 11, 7:36 AM EST
- Where
- Muskegon forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
A peak wind gust of 58 mph was reported at Muskegon airport.
High Wind, Allegan
- When
- December 11, 7:57 AM EST
- Where
- Allegan forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
A peak wind gust to 72 mph was recorded in Saugatuck.
High Wind, Mason
- When
- December 11, 8:11 AM EST
- Where
- Mason forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
A 65 mph peak wind gust occurred at Stony Lake.
High Wind, Ottawa
- When
- December 11, 8:12 AM EST
- Where
- Ottawa forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
A peak wind gust to 68 mph was recorded in Grand Haven.
High Wind, Kent
- When
- December 11, 8:16 AM EST
- Where
- Kent forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
A 59 mph peak wind gust was reported at the Gerald Ford airport in Grand Rapids.
High Wind, Muskegon
- When
- December 11, 8:22 AM EST
- Where
- Muskegon forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
A peak wind gust to 68 mph was recorded in Muskegon.
High Wind, Newaygo
- When
- December 11, 8:30 AM EST
- Where
- Newaygo forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
A 62 mph peak wind gust was reported in Cedar Springs.
High Wind, Ottawa
- When
- December 11, 8:43 AM EST
- Where
- Ottawa forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
A 63 mph peak wind gust occurred at West Michigan regional airport near Holland.
High Wind, Calhoun
- When
- December 11, 8:53 AM EST
- Where
- Calhoun forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
A 66 mph peak wind gust occurred at Battle Creek airport.
High Wind, Kalamazoo
- When
- December 11, 8:53 AM EST
- Where
- Kalamazoo forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
A peak wind gust of 58 mph was reported at Kalamazoo airport.
High Wind, Barry
- When
- December 11, 9:00 AM EST
- Where
- Barry forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Wind gusts estimated at up to 65 mph caused scattered power outages and peeled the portion of a gym room off of Thornapple Kellogg high school in Middleville. No injuries or fatalities occurred.
High Wind, Van Buren
- When
- December 11, 9:21 AM EST
- Where
- Van Buren forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
A 62 mph peak wind gust was reported in Keeler.
High Wind, Jackson
- When
- December 11, 9:27 AM EST
- Where
- Jackson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
A 59 mph peak wind gust was reported at the Jackson airport.
High Wind, Isabella
- When
- December 11, 9:55 AM EST
- Where
- Isabella forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.641, -84.847 (the zone’s center; the record gives no point)
A 59 mph peak wind gust was reported at Mt. Pleasant airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New York, December 11 to 12, 20211 death · $430,000 · 63 kt wind · 9 events
- Damaging Wind and High Wind in Ohio, December 11, 20211 death · $220,000 · 56 kt wind · 14 events
- Rip Current in Florida, December 11, 20211 death · 1 event
- High Wind in Michigan, December 11, 2021$5.1 million · 56 kt wind · 17 events
- Lakeshore Flood and High Wind in New York, December 11 to 12, 2021$2.6 million · 66 kt wind · 23 events
- Damaging Winds in Alabama, December 11, 2021$308,000 · 70 kt wind · 56 events
- Tornado and Damaging Winds in Ohio, December 11, 2021$319,000 · EF1 · 9 events
- Flooding and Damaging Winds in Kentucky, December 11, 2021$76,000 · 50 kt wind · 54 events
- Strong Wind in Vermont, December 11 to 12, 2021$240,000 · 16 events
- High Wind in Pennsylvania, December 11, 2021$150,000 · 56 kt wind · 1 event
- High Wind in New York, December 11, 20211 injured · $27,000 · 54 kt wind · 25 events
- Damaging Winds in North Carolina, December 11, 2021$60,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996039, 996028, 996032, 996029, 996036, 996030, 996034, 996033, 996031, 996040, 996748, 996035, 996037, 996038.